Alert archive / Colorado / Tornado Warnings in 2011
Tornado Warning 54, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Sep 17, 2011, 5:20 PM MDT for Kit Carson County, Colorado. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2011, 5:20 PM MDT (23:20 UTC)
- Expired
- Sep 17, 2011, 6:15 PM MDT
- In force
- 55 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 5:27 PM MDT | HAIL 1.75 | 5 N Stratton, CO | REPORT RELAYED BY LAW ENFORCEMENT OF 2 REPORTS OF GOLF BALL SIZED HAIL. |
| Sep 17, 5:30 PM MDT | FUNNEL CLOUD | 5 Nne Stratton, CO | LAW ENFORCEMENT RELAYED A REPORT FROM PUBLIC OF FUNNEL CLOUD. NO DISTANCE WAS REPORTED. DISTANCE FROM STRATTON CO IS A RADAR ESTIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
304 WFUS53 KGLD 172320 TORGLD COC063-180015- /O.NEW.KGLD.TO.W.0054.110917T2320Z-110918T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 615 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES NORTH OF STRATTON...AND WAS MOVING SOUTHEAST AT 15 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. * LOCATIONS IMPACTED INCLUDE... STRATTON AND BETHUNE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 420 AND 435. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3928 10229 3920 10256 3944 10270 3950 10250 TIME...MOT...LOC 2320Z 319DEG 14KT 3941 10259 HAIL 1.50IN $$ ROBINSON
3 follow-up statements
633 WWUS53 KGLD 172329 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 529 PM MDT SAT SEP 17 2011 COC063-180015- /O.CON.KGLD.TO.W.0054.000000T0000Z-110918T0015Z/ KIT CARSON CO- 529 PM MDT SAT SEP 17 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL KIT CARSON COUNTY UNTIL 615 PM MDT... AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 6 MILES NORTH OF STRATTON...AND WAS MOVING SOUTHEAST AT 15 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. IN ADDITION...AT 528 PM MDT GOLF BALL SIZE HAIL WAS REPORTED 5 MILES NORTH OF STRATTON WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STRATTON AND BETHUNE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 420 AND 435. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3928 10229 3920 10256 3944 10270 3950 10250 TIME...MOT...LOC 2329Z 319DEG 14KT 3938 10256 HAIL 1.75IN $$ ROBINSON
333 WWUS53 KGLD 172341 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 541 PM MDT SAT SEP 17 2011 COC063-180015- /O.CON.KGLD.TO.W.0054.000000T0000Z-110918T0015Z/ KIT CARSON CO- 541 PM MDT SAT SEP 17 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL KIT CARSON COUNTY UNTIL 615 PM MDT... AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES NORTHEAST OF STRATTON...AND WAS MOVING SOUTHEAST AT 15 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. LOCATIONS IMPACTED INCLUDE... BETHUNE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 422 AND 435. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3939 10262 3946 10247 3928 10229 3921 10251 TIME...MOT...LOC 2342Z 310DEG 14KT 3936 10250 HAIL 1.75IN $$ ROBINSON
206 WWUS53 KGLD 180007 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 607 PM MDT SAT SEP 17 2011 COC063-180015- /O.CON.KGLD.TO.W.0054.000000T0000Z-110918T0015Z/ KIT CARSON CO- 607 PM MDT SAT SEP 17 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL KIT CARSON COUNTY UNTIL 615 PM MDT... AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR BETHUNE...AND WAS MOVING SOUTHEAST AT 15 MPH. IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL KIT CARSON COUNTY. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 427 AND 435. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3937 10251 3940 10241 3928 10229 3922 10246 TIME...MOT...LOC 0007Z 310DEG 14KT 3930 10240 HAIL 1.75IN $$ ROBINSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 17, 2:00 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 17, 2:00 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT SEP 17 2011 .DISCUSSION... 200 PM MDT SAT SEP 17 2011 TONIGHT THROUGH TUESDAY...UPPER TROUGH AND ASSOCIATED SHOWERS AND THUNDERSTORMS CURRENTLY ALONG THE DIVIDE WILL MOVE OVER THE FRONT RANGE AND FAR EASTERN PLAINS LATE THIS AFTERNOON THEN INTO THE FORECAST AREA BY MIDNIGHT QUICKLY EXITING THE AREA BY SUNRISE. DRY NORTHWEST FLOW TO FOLLOW SUNDAY AND MONDAY WITH AFTERNOON TEMPERATURES WARMING INTO THE 70S THEN 80S. A STRONG UPPER LOW MOVES TOWARD THE GREAT LAKES BY LATE IN THE DAY TUESDAY DRAGGING A COLD FRONT THROUGH THE AREA...COOLING AFTERNOON TEMPERATURES INTO THE 70S...A FEW 80S EXPECTED FROM HILL CITY TO TRIBUNE AND POINTS SOUTH AND EAST. NO INSTABILITY OR SUFFICIENT MOISTURE TO WORK WITH SO REMOVED PREVIOUS THUNDERSTORM MENTION. TUESDAY NIGHT-SATURDAY...THERE IS GOOD AGREEMENT ON SOME LIGHT PRECIPITATION TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON AS ABUNDANT MOISTURE SLIDES THROUGH THE AREA FROM THE NORTHWEST. BY LATE IN THE DAY WEDNESDAY SUBSIDENCE AND RAPIDLY DECREASING MOISTURE MOVE IN LEAVING A MOSTLY SUNNY SKY. HIGH TEMPERATURES AROUND 70. DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY. FORECAST CHALLENGE DURING THIS PERIOD IS HOW FAST THINGS WARM UP. BOTH GFS/ECMWF BRING WARMER AIR INTO THE AREA FROM THE WEST EACH DAY BUT ECMWF IS QUITE A BIT WARMER. HAVE TRENDED TEMPS UP EACH DAY AVERAGING BOTH 12Z AND PREVIOUS 00Z RUNS. 007 && .AVIATION... 1205 PM MDT SAT SEP 17 2011 LIFR TO POSSIBLE VFR CONDITIONS WILL PREVAIL FOR KGLD WITH LIFR TO MVFR CONDITIONS FOR KMCK. LATEST VISIBLE SATELLITE SHOWS THE OVERCAST SKIES SLOWLY BEING ERODED ON THE WESTERN EDGES. ANTICIPATE THE WESTERN EDGE OF THE CLOUDS TO MOVE PAST KGLD...LEAVING A SCATTERED DECK OVERHEAD. HOWEVER WILL MONITOR AS NOT ALL THE MODELS AGREE TO THE EXACT PLACEMENT OF THE WESTERN EDGE OF THE CLOUDS. CURRENTLY THINKING STORMS WILL NOT MOVE NEAR KGLD UNTIL AFTER 0Z. KGLD MAY HAVE IFR CEILINGS AFTER 0Z. HOWEVER MODELS DISAGREE WITH HOW LOW THE CEILINGS WILL BE...SO HAVE A SCATTERED MVFR DECK. FOR KMCK LOW CLOUDS AND REDUCED VISIBILITIES WILL CONTINUE THROUGH THE OVERNIGHT HOURS. PLACED A TEMPO GROUP IN FOR MVFR VIS AS THE LATEST OBS HAVE TRENDED THAT DIRECTION. DO NOT ANTICIPATE THE STORMS TO MOVE NEAR KMCK UNTIL AFTER 0Z. AFTER 0Z THE UPPER LEVEL TROUGH MOVES THROUGH THE AREA SO HAVE VCSH FOR BOTH SITES. JTL && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Sep 17, 1:10 PM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 110 PM MDT SAT SEP 17 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 110 PM MDT SAT SEP 17 2011 /210 PM CDT SAT SEP 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG WILL RESTRICT VISIBILITY...WITH ISOLATED LOCATIONS HAVING VISIBILITIES BELOW ONE MILE. THIS WILL MAKE TRAVEL HAZARDOUS DURING THE AFTERNOON. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON WEST OF A BENKELMAN TO LEOTI LINE. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. TONIGHT THE ENTIRE TRI- STATE AREA WILL HAVE CHANCES FOR THUNDERSTORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT DURING THE EVENING. DURING THE AFTERNOON AND INTO THE EVENING A TORNADO CANNOT BE RULED OUT WITH ANY SEVERE THUNDERSTORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 3:23 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 17 S SEIBERT 39.06N 102.86W
09/17/2011 E0.75 INCH KIT CARSON CO PUBLIC
THE PUBLIC ALSO REPORTED A HAIL DEPTH OF AT LEAST ONE
INCH.
&&
050Local storm report, Sep 17, 5:01 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 10 SSW KIRK 39.48N 102.66W
09/17/2011 E1.75 INCH KIT CARSON CO PUBLIC
&&
050The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:41 PM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson | 5 hr |
| Sep 17, 7:39 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Kit Carson, Yuma | 2 hr |
| Sep 17, 2:48 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 19 min |
| Sep 17, 4:34 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 17 min |
| Sep 17, 4:50 PM MDT | Tornado Warning | GLD | Kit Carson | 40 min |
| Sep 17, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 46 min |
| Sep 17, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 17 min |
Nearby
Tornado Warnings in Colorado, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.